Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 171, NWS Bismarck, ND

September 5, 2000Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 5, 2000, 12:41 AM CDT for Divide County, North Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 5, 2000, 12:41 AM CDT (05:41 UTC)
Expired
Sep 5, 2000, 1:25 AM CDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Whole counties

County Divide County, ND

What was reported inside it

TimeReportWhereRemark
Sep 5, 1:01 AM CDTHail 1Ambrose, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2000-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2000-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 050542
SVRISN
NDC023-050625-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
1241 AM CDT TUE SEP 5 2000

THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DIVIDE COUNTY IN NORTHWESTERN NORTH DAKOTA

* UNTIL 125 AM CDT

* AT 1240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 15 MILES SW OF CROSBY... MOVING NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROSBY AT 1245 AM CDT
  AMBROSE AT 1250 AM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

MR


N

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 8:05 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Sep 4, 8:05 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BISMARCK ND
805 PM CDT MON SEP 4 2000

...A LOT OF DIFFERENT FORCING MECHANISMS LEADS TO VARIOUS GROUPS OF
THUNDERSTORMS ACROSS REGION THIS EVENING...

WATER VAPOR LOOP SHOWED DIFFLUENT FLOW ALOFT MOVING INTO MT/ND
BORDER WITH THE APPROACH OF A STRONG JET STREAK IN THE SWRN U.S.
ACCAS NEAR BOWMAN HAD FINALLY DEVELOPED INTO ISOLD TSRA. STORMS
ENTERING CENTRAL MT MAY MAKE IT INTO THE KISN AREA BY MORNING.

AT THE SURFACE...CONVERGENCE BOUNDARY AND UNSTABLE ATMOS NEAR
DICKINSON WAS ENOUGH TO SPARK AN ISOLD TSRA IN DUNN COUNTY. THE
GENERATION ZONE REMAINS ALONG THE BOUNDARY AND THE STORMS DISSIPATE
AS THEY MOVE NORTHEAST OF THE BOUNDARY. TEMPS WERE IN THE MID 80S
SOUTH OF THE BOUNDARY AND IN THE MID 70S TO THE NORTH. WL HAVE TO
MONITOR SWRN ND STORMS FOR POSSIBLE LARGE HAIL.

ELEVATED CONVECTION OVER THE ERN PART OF THE FORECAST AREA WILL HEAD
EAST BY MIDNIGHT...BUT THE FORECASTED LOW LVL JET OF 45 KTS WL KEEP
A CHC OF MORE STORMS AFTER MIDNIGHT.

WILL CLEAN UP ZONES FOR ONGOING CONVECTION. ALSO...TEMPS ALONG THE
CANADIAN BORDER ALREADY IN THE UPPER 50S TO LOW 60S.

.BIS...NONE
NOAH

In the hours before

Special weather statement, Sep 4, 10:12 PM CDT, 2 hours 29 minutes before
NDZ017-050410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1011 PM CDT (911 PM MDT) MON SEP 4 2000

AT 1005 PM CDT (905 PM CDT) RADAR IN WILLISTON INDICATED AN AREA OF
MODERATE RAINSHOWERS APPROACHING SOUTHERN MCKENZIE COUNTY. THE
LEADING EDGE OF THESE RAINSHOWERS WAS LOCATED ABOUT 15 MILES
SOUTHWEST OF GRASSY BUTTE. THESE RAINSHOWERS ARE MOVING NORTHEAST AT
30 MPH. IT IS POSSIBLE THAT AN ISOLATED THUNDERSTORM COULD
DEVELOP AND LOCALLY GUSTY WINDS AND OCCASIONAL LIGHTENING CAN BE
EXPECTED.

RV

N
Special weather statement, Sep 4, 11:08 PM CDT, 1 hour 33 minutes before
NDZ017-050505-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1107 PM CDT (1007 PM MDT) MON SEP 4 2000

AT 1102 PM CDT (1002 PM MDT) RADAR INDICATED AN ISOLATED
THUNDERSTORM ON THE SOUTHERN BORDER OF MCKENZIE COUNTY ABOUT 15
MILES SOUTHWEST OF GRASSY BUTTE. THIS ISOLATED STORM IS MOVING TO
THE NORTHEAST AT 30 MPH. LOCALLY GUSTY WINDS...BRIEF HEAVY RAIN AND
OCCASIONAL LIGHTENING CAN BE EXPECTED FROM THIS STORM. RADAR OVER^
THE PAST HOUR HAS INDICATED A WEAKENING OF THESE SHOWERS AND STORMS
AS THEY MOVE INTO MCKENZIE COUNTY.

RV

N
Special weather statement, Sep 4, 11:36 PM CDT, 1 hour 5 minutes before
NDZ009-017-050535-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1135 PM CDT (1035 PM MDT) MON SEP 4 2000

AT 1130 PM CDT (1030 MDT) RADAR IN WILLISTON INDICATED ISOLATED
RAINSHOWERS DEVELOPING ABOUT 15 MILES NORTH OF WILLISTON OR ABOUT 5
MILES SOUTH OF GRENORA. RADAR ALSO INDICATED A WEAKENING RAINSHOWER
NEAR THE GRASSY BUTTE AREA IN MCKENZIE COUNTY. THESE SHOWERS ARE
MOVING NORTHEAST AT 25 MPH. THE POSSIBILITY EXISTS FOR THESE
SHOWERS TO DEVELOP INTO ISOLATED THUNDERSTORMS. LOCALLY GUSTY
WINDS...BRIEF HEAVY RAIN AND OCCASIONAL LIGHTENING ARE POSSIBLE.

RV

N
Special weather statement, Sep 5, 12:30 AM CDT, 11 minutes before
050630-

NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
1230 AM CDT TUE SEP 5 2000

A STRONG THUNDERSTORM IS MOVING NORTHEAST THROUGH DIVIDE COUNTY.
EXPECT THIS STORM TO CONTINUE NORTHEAST THROUGH DIVIDE COUNTY THROUGH
130 AM CDT. AT 1230 AM CDT...LOCAL WARNING RADAR INDICATED A STRONG
THUDERSTORM MOVING THROUGH EASTERN DIVIDE COUNTY. THIS THUNDRRSTORM
LIKE IS PRODUCING VERY HEAVY RAIN AND HAIL.

MR

N

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 10:09 AM CDTSevere Thunderstorm WarningBISBottineau36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.